Maryland, 2019

Damaging Winds in Maryland, April 12, 2019

April 12, 2019 · NWS LWX · 2 events in 1 county or zone

Low pressure moved through the Great Lakes during the day of April 12th while a cold front slowly approached the Mid-Atlantic from the west. Low level easterly flow turned southerly and warmer and more humid air moved into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure moved through the Great Lakes during the day of April 12th while a cold front slowly approached the Mid-Atlantic from the west. Low level easterly flow turned southerly and warmer and more humid air moved into the region. This increasing moisture and instability and a strengthening wind field led to the development of showers and scattered thunderstorms across portions of the state, one of which became severe in western Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 12, 1:52 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 12, 1:52 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Fri Apr 12 2019

.SYNOPSIS...A cold front will approach the area tonight
and it will weaken as it moves overhead overnight through
Saturday. A strong area of low pressure will move from the
Midwest to the Great Lakes Sunday into Sunday night. A strong
cold front associated with this low will move through the region
Sunday night into Monday. High pressure is expected to build
overhead later Monday through the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers east of the Blue Ridge mtns have been occurring on the
nose of a low-level moisture plume and 850 mb low level jet that
extends from off of Southeast coast across the Carolinas into
southern VA. Some convective elements have been observed with
the shra activity currently over the Chesapeake Bay. The low-
levels still remain stable as evidenced by lack of gustiness on
sfc winds away from the water, but the increasing warmth and
moisture advection could lead to elevated t-storms about any
time. A line of showers and isolated t-storms also extends from
Michigan south through OH into KY and TN. This is associated
with a weakenning frontal zone, this activity is expected to
reach the crest of the Appalachians around 00Z tonight. The
approaching frontal zone and continued moisture advection will
keep the risk of showers and thunderstorms high through much of
the night (~09-10Z) especially east of I-81. T-storms are
expected to remain non-severe, but could produce locally heavy
rainfall. Given dry antecedent conditions, most areas should be
able to handle most of the rainfall tonight. While it will be an
active night, no hazardous weather is expected other than
lightning. The front will stall over the area early Sat with
showers tapering off or exiting to the southeast around
daybreak.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

The front will stall south of the area Sat with the majority of
the shra activity remaining to the south of our CWA. Any showers
will likely depend on areas that receive the most heating.
Otherwise, expect plenty of mid-high level clouds. Things should
remain relatively quiet through Sun morning. Then, deepening low
pressure system over the OH valley will bring another round of
widespread showers and thunderstorms late Sun through Sun night.
Some storms may become severe given strengthening wind fields
and unstable conditions. Isolated tornadoes are also possible
assuming sufficient instability develops ahead of main
convective line along frontal zone. While the t-storm activity
will likely persist through much of the night, the most intense
should occur between 21Z Sun-03Z Mon. Showers will end quickly
by daybreak Mon with frontal passage.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Rain showers could linger into late Monday morning, but should clear
much of the area by the afternoon. The one exception will be some
lingering upslope rain/snow showers along/west of the Allegheny
Front as a gusty northwest flow takes over. Temperatures will be
cooler Monday, with highs in the mid 60s. Main concern on Monday
will be gusty NW winds behind the cold front, which could warrant
Wind Advisories, but for now that does look pretty marginal at this
time.

A quiet weather pattern will continue through around Thursday, as
high pressure slides by to the south, eventually off the southeast
coast Wednesday into Thursday. This will result in dry weather, and
increasing temperatures through Thursday. Highs on Tuesday will
reach the mid to upper 60s. Wednesday and Thursday will be much
warmer, with highs in the 70s as high pressure pushes offshore,
bringing warm and moist southerly flow to the region once again.

Meanwhile, a vigorous upper trough will eject out of the
southwestern US and into the Great Lakes or Ohio Valley regions
Wednesday night through late Thursday. A strong surface low will
form in response to this upper level system and track towards our
area by late Thursday or Friday. Timing is not nailed down just yet,
but this system will bring showers and thunderstorms to the region
sometime late in the week. This system has the potential to bring
another chance for some strong to severe thunderstorms as well,
given a warm and moist environment and favorable shear profiles.
Stay tuned for updates as we get closer to this storm system.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...

Sub-VFR conditions could linger into Monday morning with some
showers still around. VFR conditions return by Monday afternoon, as
the cold front clears the area and will remain through much of
Thursday. Gusty NW winds are expected Monday afternoon behind the
cold front, with gusts to 25-35 knots.

&&

.MARINE...

SCA conditions expected through tonight with winds diminishing
Sat as frontal zone sinks south. Winds strengthen Sun ahead of
strong low pressure system with potential for gales and severe
thunderstorms Sun night. Strong post-frontal winds will likely
persist through Monday before diminishing Mon night.

Small Craft Advisories are likely on Monday, as a cold front pushes
through the area and gust NW winds return. Gale Warnings may even be
needed Monday afternoon. Gusty winds continue into Tuesday as well,
with Small Craft Advisories likely needed once again.

&&

.TIDES/COASTAL FLOODING...

Water levels will remain elevated into Sat morning due to
increasing surge due to gusty srly winds. At this time, most
sites are expected to remain below minor coastal flooding except
at DC Waterfront. No advisories are plannned at this time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Apr 12, 3:07 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
407 PM EDT Fri Apr 12 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
407 PM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms may produce isolated instances of flooding
this evening and tonight. A severe thunderstorm with damaging wind
gusts is also possible, mainly across central Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms may become severe late Sunday through Sunday
night with damaging winds being the primary threat. However, a
tornado cannot be ruled out. Some storms may also produce heavy
rain that could lead to flooding Sunday night through early
Monday.

A Gale Warning may be needed for portions of the waters Monday and
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
407 PM EDT Fri Apr 12 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for thunderstorms to produce locally
damaging wind gusts this evening. Localized flooding is also
possible during this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms may become severe Sunday afternoon and Sunday
night with damaging winds being the primary threat. However, a
tornado cannot be ruled out. Some storms may also produce heavy
rain that could lead to flooding Sunday night through early
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
April 12, 4:26 PM EST
Where
Allegany County, North Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
39.580, -78.730

A tree was blown down near the intersection of Maryland Route 51 Oldtown Road Southeast and Moores Hollow Road Southeast.

Thunderstorm Wind, Allegany

When
April 12, 4:26 PM EST
Where
Allegany County, 0.53 mi E of Potomac Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -78.810

A 40-foot tree was blown down across US-220 McMullen Highway near North Cresap Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816625, 816627.